Texas, 2024

Hail and Damaging Winds in Texas, May 16, 2024

May 16, 2024 · NWS EWX · 13 events in 5 counties and zones

Thunderstorms developed along an outflow boundary that moved into a warm, moist airmass over South-Central Texas. Some of these storms produced large hail and damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$38,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

Thunderstorms developed along an outflow boundary that moved into a warm, moist airmass over South-Central Texas. Some of these storms produced large hail and damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at May 16, 12:31 PM CST, 2 hours 44 minutes earlier.

Area forecast discussion, May 16, 12:31 PM CST, 2 hours 44 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
131 PM CDT Thu May 16 2024

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(Tonight through Friday night)
Issued at 129 PM CDT Thu May 16 2024

Showers and even a few thunderstorms are beginning to increase in
coverage across the eastern half of the CWA, especially across the
northern Hill Country in advance of a developing MCS. With this MCS,
damaging wind gusts and heavy rainfall will be the primary threats,
though isolated instances of large hail will be possible with any
discrete storms that develop. This activity will continue to increase
in coverage and move east across the Severe Thunderstorm Watch area
into the evening hours. The current watch is in effect through 22Z,
though a local extension in time may be needed if storms look to
linger beyond then. South of the watch area, more isolated convection
is possible through the evening. While this activity could be severe
as well, coverage will likely be limited due to the widespread cloud
cover that has been in place all day.

Confidence in the placement of convection, if any, decreases
substantially overnight, though isolated storms will remain possible
across generally the same areas as this afternoon. Chances for
storms look to increase again around and after sunrise tomorrow
morning as a second subtle upper level disturbance moves out of
northern Mexico, but CAMs keep the majority of this activity south
of our CWA border. Any activity that sneaks north of this border
could be strong to severe, and therefore a level 1/5 risk is in
place across the southern half of our area. As we move into Friday
afternoon, a secondary area to watch will be near Val Verde County
as isolated storms may develop across west Texas/northern Mexico and
push east into the evening. A weak front will have moved south of
this area by tomorrow afternoon, which leads to lower confidence in
convection developing at all, but if it does it will be high based
in nature and carry an isolated hail/wind threat. In the absence of
these storms, conditions will be dry and mostly clear for Friday
evening/night.

&&

.LONG TERM...
(Saturday through Thursday)
Issued at 129 PM CDT Thu May 16 2024

Hot, above average, temperatures prevail over South-Central Texas
through this weekend into next week as mid-level ridging across
Mexico strengthens. Additionally, majority of the period will
include light to moderate south-southeasterly winds off the Gulf
with surface high pressure displaced to the east. This yields to
higher humidity levels, especially across our southern and eastern
most zones. The heat indices, especially into early to middle of
next week, will climb into the 103 to 108 degree range for many
areas. A drier heat is expected out west along the Rio Grande but
afternoon high temperatures will easily climb above 100 degrees
across those areas. Rain chances remain minimal through at least
early next week. An approaching shortwave out of the west could
allow for slight rain/storm chances to re-enter the forecast into
the Hill Country next Wednesday and Thursday afternoon.

&&

.AVIATION...
(18Z TAFS)
Issued at 1217 PM CDT Thu May 16 2024

An MVFR cloud deck is in place across much of south-central Texas to
begin the period, and bases are expected to gradually improve through
the afternoon. On the other hand, chances for showers and
thunderstorms will also be increasing, especially for AUS, as we get
further into the afternoon. Precipitation should push east of the
area this evening, though another lower confidence round is possible
through the early morning hours Friday. For now, we have not included
this in the TAFs. Otherwise, cigs will lower again overnight with
some vis reductions possible as well before gradually improving again
through the day tomorrow. A weak frontal boundary moving into the
area will also result in generally light, and at times, variable
winds.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              66  87  67  92 /  30  10  10   0
Austin Bergstrom Intl Airport  67  86  66  92 /  30  10  10   0
New Braunfels Muni Airport     68  88  67  94 /  40  10  10   0
Burnet Muni Airport            64  85  64  91 /  20   0  10   0
Del Rio Intl Airport           70  99  71 105 /  10  20  20   0
Georgetown Muni Airport        65  85  66  90 /  30  10  10   0
Hondo Muni Airport             68  94  66  97 /  10  10  20   0
San Marcos Muni Airport        66  87  65  93 /  30  10  10   0
La Grange - Fayette Regional   69  84  68  90 /  50  20  10   0
San Antonio Intl Airport       69  90  68  94 /  20  10  10   0
Stinson Muni Airport           70  91  69  95 /  20  10  10   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term...Gale
Long-Term...Brady
Aviation...Gale
Hazardous weather outlook, May 16, 12:31 PM CST, 2 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
131 PM CDT Thu May 16 2024

TXZ171>173-183>194-202>209-217>225-228-171845-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
131 PM CDT Thu May 16 2024

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Tonight.

A Severe Thunderstorm Watch is in effect until 5PM for the Hill
Country, Austin Metro, and portions of the Coastal Plains.

Strong to severe thunderstorms and locally heavy rain are possible
this afternoon and evening. Large hail and damaging wind are the
main severe weather hazards, and heavy rain could lead to flash
flooding. A tornado or two cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

An early season round of hot temperatures is expected early next
week with highs from 100 to 108 degrees over portions of the
southern Edwards Plateau and Rio Grande Plains. Heat products may
be needed and those sensitive to heat should prepare for hot
conditions.

Otherwise, no hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters please report any severe weather to the National Weather
Service.

In the hours before

Special weather statement, May 16, 1:03 PM CST, 2 hours 12 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
203 PM CDT Thu May 16 2024

TXZ171-161945-
Llano TX-
203 PM CDT Thu May 16 2024

...A strong thunderstorm will impact portions of northwestern Llano
County through 245 PM CDT...

At 203 PM CDT, Doppler radar was tracking a strong thunderstorm near
Fredonia, or 13 miles northeast of Mason, moving east at 40 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Valley Spring, Field Creek, and Baby Head.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 500 PM CDT for
south central Texas.

&&

LAT...LON 3083 9858 3079 9896 3092 9896 3092 9858
TIME...MOT...LOC 1903Z 257DEG 35KT 3089 9906

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

29
Special weather statement, May 16, 1:38 PM CST, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
238 PM CDT Thu May 16 2024

TXZ173-162015-
Williamson TX-
238 PM CDT Thu May 16 2024

...A strong thunderstorm will impact portions of northeastern
Williamson County through 315 PM CDT...

At 237 PM CDT, Doppler radar was tracking a strong thunderstorm near
Jarrell, or 9 miles north of Serenada, moving east at 40 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Georgetown, Granger, Serenada, Bartlett, Jarrell, Florence, Weir, Sun
City, Granger Dam, Theon, Laneport, Hoxie, Hare, Walburg, Schwertner,
and Sandoval.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 500 PM CDT for
south central Texas.

&&

LAT...LON 3087 9762 3074 9727 3063 9723 3070 9782
      3090 9778 3090 9777
TIME...MOT...LOC 1937Z 269DEG 34KT 3083 9769

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

PLATT
Special weather statement, May 16, 1:57 PM CST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
257 PM CDT Thu May 16 2024

TXZ172-173-162045-
Williamson TX-Burnet TX-
257 PM CDT Thu May 16 2024

...A strong thunderstorm will impact portions of northwestern
Williamson and northern Burnet Counties through 345 PM CDT...

At 257 PM CDT, Doppler radar was tracking a strong thunderstorm near
Burnet, moving east at 50 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Burnet, Bertram, Jarrell, Florence, Lake Victor, Mahomet, Watson,
Joppa, Andice, Briggs, Shady Grove, and Schwertner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 500 PM CDT for
south central Texas.

&&

LAT...LON 3091 9783 3087 9763 3083 9751 3078 9750
      3071 9834 3088 9837 3098 9787
TIME...MOT...LOC 1957Z 260DEG 44KT 3081 9828

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

29
Special weather statement, May 16, 2:23 PM CST, 52 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
323 PM CDT Thu May 16 2024

TXZ217-162115-
Maverick TX-
323 PM CDT Thu May 16 2024

...A strong thunderstorm will impact portions of northwestern
Maverick County through 415 PM CDT...

At 322 PM CDT, Doppler radar was tracking a strong thunderstorm over
Normandy, or near Quemado, moving east at 25 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Quemado, Paloma, Radar Base, Normandy, Darling, Siesta Acres, Elm
Creek, and Seco Mines.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2876 10053 2880 10053 2882 10055 2883 10058
      2885 10057 2888 10060 2889 10059 2891 10064
      2892 10063 2894 10065 2900 10065 2906 10023
      2870 10026
TIME...MOT...LOC 2022Z 272DEG 23KT 2888 10062

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

BRADY
Special weather statement, May 16, 2:29 PM CST, 46 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
329 PM CDT Thu May 16 2024

TXZ172-173-192>194-162115-
Williamson TX-Bastrop TX-Burnet TX-Lee TX-Travis TX-
329 PM CDT Thu May 16 2024

...Strong thunderstorms will impact portions of Williamson, northern
Travis, north central Bastrop, northwestern Lee and eastern Burnet
Counties through 415 PM CDT...

At 329 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northwest of Jarrell to near Windemere.
Movement was east at 55 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Austin, Round Rock, Cedar Park, Georgetown, Pflugerville, Taylor,
Elgin, Granger, Bertram, Serenada, Anderson Mill, Windemere, Leander,
Hutto, Lakeway, Manor, Lago Vista, Hudson Bend, Bartlett, and The
Hills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 500 PM CDT for
south central Texas.

&&

LAT...LON 3091 9783 3087 9762 3074 9727 3047 9716
      3051 9705 3032 9706 3035 9813 3103 9804
      3103 9791
TIME...MOT...LOC 2029Z 248DEG 47KT 3088 9769 3041 9772

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

GALE
Special weather statement, May 16, 3:03 PM CST, 12 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
403 PM CDT Thu May 16 2024

TXZ173-192>194-209-162200-
Williamson TX-Bastrop TX-Fayette TX-Lee TX-Travis TX-
403 PM CDT Thu May 16 2024

...Strong thunderstorms will impact portions of southeastern
Williamson, eastern Travis, Bastrop, Lee and Fayette Counties through
500 PM CDT...

At 403 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Thorndale to near Elgin to near Mustang Ridge.
Movement was southeast at 45 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Austin, Round Rock, Pflugerville, Taylor, Elgin, Bastrop, Giddings,
La Grange, Smithville, Granger, Flatonia, Lexington, Tanglewood
Forest, Austin Bergstrom Int Airport, Windemere, Shelby, Hutto,
Manor, Thorndale, and Mustang Ridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 500 PM CDT for
south central Texas.

&&

LAT...LON 2964 9713 3007 9765 3003 9771 3014 9787
      3045 9764 3074 9756 3070 9725 3046 9715
      3056 9697 3054 9692 3046 9690 3039 9679
      3032 9674 3029 9664 3024 9674 3020 9674
      3016 9679 3014 9677 3014 9665 2996 9657
TIME...MOT...LOC 2103Z 292DEG 39KT 3059 9721 3029 9736 3009 9766

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

BRADY

The radar

The Austin/San Antonio radar (KEWX), 55 km away, was scanning. The volume nearest the first event began at 21:16 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Travis

When
May 16, 3:15 PM CST
Where
Travis County, 3.63 mi SE of Cedar Vly
Measured
56 kt (64 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
30.190, -97.900

A thunderstorm produced wind gusts estimated at 65 mph that snapped a six in diameter tree in the Circle C South neighborhood in southern Austin.

Thunderstorm Wind, Bastrop

When
May 16, 3:20 PM CST
Where
Bastrop County, 3.07 mi WSW of Bastrop
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
30.110, -97.370

A thunderstorm produced wind gusts estimated at 65 mph that damaged a carport and barn roof on the westside of Bastrop. The carport was ripped from the building.

Thunderstorm Wind, Travis

When
May 16, 3:27 PM CST
Where
Travis County, 1.38 mi WNW of North Oaks
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
30.390, -97.700

A thunderstorm produced wind gust estimated at 70 mph that knocked down a large tree in northern Austin.

Thunderstorm Wind, Travis

When
May 16, 3:31 PM CST
Where
Travis County, 1.4 mi WSW of Mc Neil
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
30.444, -97.742

A thunderstorm produced wind gust estimated at 70 mph that knocked down a large tree at the intersection of McNeil Dr. and W. Parmer Ln. in northern Austin.

Thunderstorm Wind, Lee

When
May 16, 3:45 PM CST
Where
Lee County, 0.46 mi NE of Manheim
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
30.234, -97.014

A thunderstorm produced wind gust estimated at 60 mph that knocked down numerous tree limbs along Hwy 21 near Private Rd. 8043 east of Manheim.

Thunderstorm Wind, Fayette

When
May 16, 3:45 PM CST
Where
Fayette County, 0.91 mi NE of Warda
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
30.060, -96.910

A thunderstorm produced wind gusts estimated at 70 mph that knocked down some trees and large tree limbs in Warda.

Thunderstorm Wind, Bastrop

When
May 16, 3:55 PM CST
Where
Bastrop County, 3.59 mi W of Bastrop
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
30.120, -97.380

A thunderstorm produced wind gusts estimated at 60 mph that blew down some three inch diameter tree limbs on the west side of Bastrop.

Thunderstorm Wind, Fayette

When
May 16, 3:57 PM CST
Where
Fayette County, 0.91 mi NW of Winedale
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
30.090, -96.640

A thunderstorm produced wind gusts estimated at 70 mph that damaged a barn and flipped a recreational vehicle off of FM 2714 near Winedale.

Thunderstorm Wind, Fayette

When
May 16, 4:00 PM CST
Where
Fayette County, 3.64 mi SE of Ledbetter
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
30.120, -96.750

A thunderstorm produced wind gusts estimated at 70 mph that uprooted some trees southeast of Ledbetter.

Thunderstorm Wind, Fayette

When
May 16, 4:23 PM CST
Where
Fayette County, 3.3 mi NNE of Warrenton
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
30.060, -96.700

A thunderstorm produced wind gusts estimated at 60 mph that blew down some one inch diameter tree limbs in Round Top.

Thunderstorm Wind, Fayette

When
May 16, 4:29 PM CST
Where
Fayette County, 1.38 mi ESE of La Grange
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
29.890, -96.850

A thunderstorm produced wind gusts estimated at 60 mph that blew down some three inch diameter tree limbs in LaGrange.

Hail, Bandera

When
May 16, 10:43 PM CST to 10:45 PM CST
Where
Bandera County, Medina
Measured
1.75 in hail
Reported by
COOP Observer
Coordinates
29.800, -99.250

A thunderstorm produced hail up to the size of golf balls in Medina.

Hail, Bandera

When
May 16, 11:00 PM CST
Where
Bandera County, 0.69 mi N of Bandera
Measured
1.25 in hail
Reported by
Public
Coordinates
29.730, -99.070

A thunderstorm produced half dollar size hail in Bandera.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1181712, 1181714, 1181715, 1181717, 1181718, 1182493, 1182495, 1182496, 1182498, 1182499, 1182500, 1182501, 1182502.